USPTO TRADEMARK PUBLIC ADVISORY COMMITTEE AGENDA
Public Meeting Agenda
Friday, August 28, 2009
Madison South Auditorium
600 Dulany Street
Alexandria, VA 22314
Public Meeting Will Be Webcast
Webcast URL: https://uspto.connectsolutions.com/tpacmeeting082009
Audio Feed (Listen Only): Conference Number(s): Dial-in: 888-790-3545 - Participant passcode: 6159083
9:00 a.m. to 12:30 p.m.
Please note that TPAC has asked that all presentations be submitted in writing at least two weeks prior to this meeting. Thus, each item below is intended to be for discussion, asking questions and public comments rather than for presentation of information that can be submitted in writing in advance. Opening comments by the featured speaker(s) should not exceed one-fifth of the allotted time.
- 9:00 a.m. (5 minutes) Introduction and comments by TPAC Chair
- 9:05 a.m. (10 minutes) Welcome and brief comments by USPTO Leadership
- 9:15 (45 minutes) Discussion regarding the Trademark Fence, 35 U.S.C. § 42(c), and potential use of trademark funds by the Patent Operation
[5 minute break]
- Brief discussion on the financial status of the Patent Operation with a USPTO designee, including the Patent Operations present financial forecast for the next 12 months.
- Brief discussion of the financial status of the Trademark Operation with Trademarks Commissioner Lynne Beresford and/or her designee, including the Trademark Operations present financial forecast for the next twelve months.
- Discussion with a USPTO designee about if, when and to what extent trademark funds are anticipated to be tapped to cover a shortfall in the Patent Operation.
- If there has been a tapping of trademark funds or one is anticipated, there will be a discussion with USPTO leadership of repayment plans via the new patent fee created by Congress.
- 10:05 a.m. (45 minutes) Discussion with TTAB Chief Judge David Sams (and, at his choice, members of his staff) regarding TTAB matters
- Discussion of current TTAB speed statistics and case volume statistics.
- Discussion of recent publicity of Accelerated Case Review and its usage.
- Philosophical discussion of whether there should be created (i) a fast-track TTAB option for fully litigating cases that either party can elect without the consent of the other party, (ii) a change in the law to permit a opposition and cancellation proceedings in federal court or (iii) and/or other fast-track options.
- Discussion of the Medinol situation, if the Court of Appeals for the Federal Circuit has issued a decision on the In re Bose Corp. case.
- 10:50 a.m. (30 minutes) Report from and Discussion with the USPTO Office of the Chief Financial Officer
[5 minute break]
- Status of trademark fees study.
- Discuss result of Pilbara study.
- Plans for a shared-services study.
- 11:25 a.m. (20 minutes) Discussion with the Office of the Chief Information Officer about status of ongoing technological remediation, including whether roadmap milestones being hit and goals being accomplished.
- What effect has the recession had on the remediation? What steps is OCIO taking to mitigate the effects of the recession.
- Status of utilization of personnel from the Trademark Operation in helping OCIO.
- When will OCIO have the hardware, software, and human resources to be able to make significant upgrades and updates to the trademark computer systems?
- 11:45 a.m. (20 minutes) Discussion with Trademarks Commissioner Lynne Beresford about:
- Current Trademark Operation speed and quality performance metrics.
- Discussion with USPTO management about whether the targets for first action pendency and total pendency have changed since the last public meeting.
- 11:55 a.m. (10 minutes) Public comments on any other issues (if any). Well extend this time if there are a lot of comments or questions.
- 12:05 p.m. Adjourn public meeting.
After this public meeting, TPAC anticipates having a post-lunch TPAC-only executive session in the afternoon to discuss any confidential matters.